Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
1139187 tn?1355710247

Cytomel Treatment - how to take?

Hello,

I was on .50 of tirosint and i didnt seem to be doing very well.  It seemed like it was too much " treble and not enough bass"  is the best way to describe it.

I dropped it down to .25 tirosint and feel a little better.  But after my last round of tests, my Dr. wants to try to add in a tiny hair of t3.  She gave me 5mcg pills.  From what i read on here, this stuff is very potent.  I have been on a lower dose of t4 for 4 days now.  I want to add in the t3.  I gather i will only take 1/4 of the 5mcg pill to start.

My question is - do i just take it with the t4?  do i wait a little bit?   If it works, should i eventually bump it to 1/4 a pill twice a day?  

Last time i tried this stuff was a year ago and i failed miserably.  Took it one time and that was it.  It was way too much for me.   I want to try to do this right this time.

Thanks,
Bruce
100 Responses
Avatar universal
Dear Bruce,

I suggest you do the work and read De. Arem's book and see what YOU think about his practice. I live in Santa Monica CA, so I haven't been to the clinic, but because my sister lives in Houston, I'm considering it if I don't get better results with my labs next time.

I can tell you that my sister in Houston has Hashimoto's and thinks she does well on Synthroid alone, although she has a hard time keeping her weight down. But it took several years before she was properly diagnosed, and she had some nearly psychotic psychological episodes before she found a good doctor that she trusts. Thyroid hormones have a very profound effect on your brain and your emotions. At first they thought she had rheumatoid arthritis and then lupus before Hashi's was correctly diagnosed. Even then, she had to go on a wheat-free gluten-free diet for a year before her medication worked properly, a food allergy that is not uncommon in hypothyroidism. She did all her own baking and cooking for an entire year while taking care of 4 children with a husband who had to travel a lot for work, and sometimes her body and joints hurt so badly that she  had a hard time forcing herself out of bed. But she did it, and reintroduced wheat back into her diet.......Although she has a few bad days occasionally, mostly she's well. Her thyroid doesn't function at all any more. She loves her doctor.

On the other hand, she has a friend in Houston with hypothyroidism...not Hashi's....who went to various doctors and felt terrible all the time on T4 with many symptoms but a "normal" TSH. She found out about Dr. Arem's clinic, and told my sister about the book to recommend to me. The friend went to Dr. Arem and got better and is thriving on T4 /T3 therapy. However, she says, and I have heard from others, that Dr. Arem's "bedside manner" is not the warmest and he doesn't suffer patients who don't do as they are told. He is also a cllinical teaching professor at Baylor. So I wouldn't go there unless you are prepared to do exactly what they recommend for as long as it takes. So far, it doesn't seem you've been willing to give protocols a proper chance to work.

I urge you again to read the book and to at least explore that website I gave you . While that and other websites such as http:www.thyroid-rt3.com and http://www.altsupportthyroid.org sometimes advocate dessicated thyroid, which didn't work for me, the information contained therein is applicable to whatever form of replacement you choose. You have to DO THE WORK and study the disease, you can't just expect people on this forum to give you all the information you need to have an informed discussion with your doctor. We are here to support you emotionally and give you what benefit of our own predicaments that we can.  I think I've been reading your posts for nearly a year and haven't seen much change in them.You get yourself very worked up. And don't get me wrong......as someone who is extremely drug sensitive and has sometimes been known to have paradoxical response to drugs (they work the opposite) I am very sympathetic to your plight, otherwise I wouldn't take all this time to respond .

Barb is right about self-medication and your seeming impatience and others have told you the same. You should listen to her. Everyone wants to help you, but it gets hard when you don't seem to listen or take advantage of medical information that is made available to you. We're all pretty much going through the wringer with this disease, otherwise we'd have better things to do than hang around on this forum.

Be gentle with yourself, Bruce, T3 is 4X stronger than T4, so just taking yourself off it suddenly is a HUGE shock to your system. Yes, your body is taking you on a wild ride, so being as calm as you can possibly manage to be is of great benefit to you. Stress is not your friend and will tweek your levels. If you decide to take a small dose....like .25....of  Xanax or Valium....I suggest taking it every day for a while, perhaps at bedtime and always at the SAME time. Use it to get your body out of an over-reactive neural loop. Routine IS your friend. Kudos on the exercise regime. Kudos on finding work you like to do at home......you have a lot going for you and you have the loving support of your family.

If, after reading Dr. Arem's book you decide to try the clinic, I'll be really interested in what you think. I wish you all the best.

535882 tn?1396580285
i'd try splitting on an empty stomach like 6am and then 3pm.  at least the t3 is fast acting and wears off after 4-5 hours so you'll know if its too much. the t4 doesn't matter take it when you wake up on an empty stomach.
1139187 tn?1355710247
So pop the morning t4 and t3 at same time?
535882 tn?1396580285
yea t4 plus half of t3 in morning then half t3 again by itself in the afternoon, both on empty stomach . if the t3 is too much it will were off in about 4-5 hours , i guess you have to experiment a little .
1139187 tn?1355710247
Today I took 1/4 cytomel .05 at awakening and I took another 1/4 at 2 pm.  It didn't over power me.   I think I felt better but it was hard to tell.   Hard to explain, but when it's raining outside it's hard to focus in on one rain drop.   Am I taking too little?
535882 tn?1396580285
good i'd go slow. then recheck the numbers, down the road
1139187 tn?1355710247
the numbers lie!  LOL

1139187 tn?1355710247
kevin,

is there any one on here that is a t3 expert?
649848 tn?1534637300
COMMUNITY LEADER
T3 medication does not have to be taken on an empty stomach, like the T4 meds do; it can be taken with or without food.  

I doubt that 1/4 of a 5 mcg pill is going to do much for you, but since you are sensitive to med, it's best to go slow.

The timing for your T3 med will depend on your schedule.  For instance: I get up at 3:30 am, take my Tirosint, get ready for work and leave the house at 4:45 am for work.  About 7 am, I take my T3 med (5 mcg), which pretty much gets me through the day; as the day goes on, I go through the "natural" stages of winding down/getting tired and I'm ready to go to bed around 7:30 pm.  Of course, most people don't want to be tired enough to sleep by 7:30 pm, but because of my work schedule, it's necessary for me.

If you are going to split the T3 med, I might suggest taking the first dose a bit later in the morning (again, this depends on your schedule), then the second dose around noon or a bit later.  It's generally not recommended to take if after about 3:00 pm, to avoid sleep issues; however, this, too, depends on your schedule.  You've had issues with "crashing" later in the day, which doesn't seem to work for you, so you might want to split your dose into 3/day, taking that last dose around 3 pm to keep you going till bedtime.
535882 tn?1396580285
not sure . i think you have to experiment a little to see what works best with you. i used to crash bad around 8 pm so i take it around 3 so it doesn't happen anymore.
649848 tn?1534637300
COMMUNITY LEADER
kl42 is right -- you have to experiment a bit to get it right for your own schedule.  
535882 tn?1396580285
if you think it's too low. try the full dose in the morning once.  skip the afternoon see how that feels.  if you feel real hyper you'll know.  but go slow. got to try a little different doses. at least the t3 will wear off in a few hours if it's too much. i split my dose now. i'd get real hyper in the morning(racing) throw up sometimes. ,  then i'd crash like falling off a truck around 8 pm no energy at all. so it's better for me this way.(splitting the dose)   so i guess you'll have to try and see what works.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.